Patient Comments: Hyponatremia (Low Blood Sodium) - Symptoms

Question:

What are the symptoms associated with your hyponatremia? Submit Your Comment

Comment from: JohnP, 65-74 Male (Patient) Published: September 13

My hyponatremia was brought on by diarrhea associated with a bad case of diverticulitis - leading to a blood sodium value of 119. I was replacing fluids with water. My symptoms were severe headache, dizziness to the point of fainting, mental confusion and forgetfulness. I called 911. The diagnosis was made in the emergency room with a complete metabolic panel of tests. I was given saline IVs for a day and a half and ate a normal diet. I left the hospital with a sodium level of 132.

Comment from: JimH, 45-54 Male (Patient) Published: March 24

I am currently experiencing acute anxiety attacks, insomnia and was told by my general physician that I have low sodium (hyponatremia). Last visit I asked him about using salt pills, he said yes, but told me to drink water. The typical anxiety attack starts with a loss of appetite, then constant vomiting. I was vomiting 4 times an hour for days on end. The salt tablet seemed to relieve some of my symptoms. They are not the old school salt tablets, the capsule has a mix of electrolytes. Water is my drink of choice but I didn't connect the dots. It's just that I was flushing the electrolytes out of my body.

Comment from: Twilightmom, 75 or over Female (Caregiver) Published: August 12

Stomach cramping can be a symptom of low sodium. My mom was checked for everything but hyponatremia and almost died until we decided to take her to the emergency room (ER). At this point she also was confused, very tired, and had slurred speech. Do not always think your doctor knows all because if we went by them my mom would not be with us anymore.

Comment from: JuJu, 65-74 Female (Patient) Published: March 27

I thought I had dementia as I became more confused and disoriented. My depression was so bad, I thought of suicide. It lasted for weeks before I found out that the cause was hyponatremia. It was my diuretic that was causing my sodium to be so low. I was in the ICU just in time.

Comment from: LawyerOnRetainer, 55-64 Female (Patient) Published: June 11

I have had absolutely zero symptoms of any kind from hyponatremia. Sodium was 125 on April 30 and 124 on May 21. Doctor wanted to hospitalize me, which was absolutely ridiculous as I felt, and continue to feel, perfectly fine. When I refused a hospitalization and a battery of expensive tests and procedures and found a new doctor to see the next time, the first doctor terminated me, cancelled all of my medications (including beta blocker), deleted information from my records, falsified new information and refuses to share anything.

Comment from: tricia dunning, 65-74 Female (Caregiver) Published: November 12

I am an adult nurse practitioner and have been since the seventies. I am lousy at taking care of myself. So, the following happened to me. Hyponatremia (serum sodium of 119 in the emergency room), severe confusion (required restraints despite IV Ativan and Klonopin), and multiple back to back seizures. I know most of the causes but not the role of certain medications. Guess who was taking SSRI (selective serotonin reuptake inhibitors) antidepressants, me. This fact seems to have escaped notice by the multiple consultants who saw me during my time in the hospital. Moral of the story, take care of yourself and do your own research. It couldn't hurt and may give you useful information. Good luck and stay healthy.

Comment from: s dorsey, 55-64 Female (Patient) Published: October 29

My sodium level was 118 - 119 (normal is 137 or so). I was told to lay off the liquids because of my hyponatremia. Problem is, when my mouth and lips are dry, and my brain is telling me I’m thirsty and need to drink something, I do. I have little water, and I was told to have Gatorade to help with sodium. Now I end up in the same situation as with water. So I’m trying to find out the amount considered normal to drink nowadays.

Comment from: jimmye, 65-74 Male (Patient) Published: June 25

I have been extremely lightheaded for over a week. I think it's related to my hyponatremia.

QUESTION

Sickle cell disease is named after a farming tool. See Answer